Flood, Crittenden
- When
- May 30, 10:00 AM CST to May 31, 11:59 PM CST
- Where
- Crittenden forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.353, -88.097 (the zone’s center; the record gives no point)
Minor flooding of the Ohio River occurred at the end of the month. T.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor flooding of the Ohio River occurred at the end of the month. At J.T. Myers Lock and Dam near Uniontown, the river rose above flood stage on the 30th. Some flooding of low-lying bottomlands occurred. Kentucky 667 in Union County was closed due to high river water. Several thousand acres of farmland in the Henderson County bottomlands were flooded, destroying planted crops. The crest occurred in June.The river did not reach flood stage at gage sites downriver from Uniontown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 2:15 AM CST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 AM CDT SUN MAY 30 2004 .DISCUSSION... LIKE THE PAST FEW DAYS...MAIN CONCERN CONTINUES TO BE THE POTENTIAL FOR WIDESPREAD SEVERE STORM ACTIVITY AND HEAVY RAINS LATER THIS AFTERNOON AND TONIGHT. SPC HAS PUT PRACTICALLY ALL OF OUR MO/IL COUNTIES UNDER A HIGH RISK OF SEVERE STORMS THIS AFTERNOON AND EARLY TONIGHT. WARM FRONT CURRENTLY IN THE PROCESS OF LIFTING NORTH OUT OF THE REGION. THIS WILL LEAVE MOST OF THE REGION IN THE WARM SECTOR FOR MUCH OF THE DAY. HOWEVER...CAP IN WARM SECTOR IS LITTLE TO NIL AS ADVERTISED BY 12Z ETA SOUNDINGS AND BY THE ISOLATED ACTIVITY CURRENTLY POPPING IN WESTERN KENTUCKY. THUS...WILL NEED TO KEEP ABOUT 30 POPS FOR TODAY...EVEN THOUGH MOST PLACES WILL STAY DRY MUCH OF THE TIME. THE ETA SCENARIO HAS BEEN VERY CONSISTENT IN THE 12Z RUNS THE LAST 2 DAYS...SO FOLLOWED IT PRETTY CLOSELY FOR THE MAIN EVENT. THE STORMS WILL EITHER DEVELOP IN OR REACH THE FAR WESTERN ZONES BETWEEN 21 AND 00Z...AND THEN SPEED RAPIDLY THROUGH THE ENTIRE QUAD STATE THROUGH THE EVENING. THE PREFERRED MODE OF STORM WILL BE SUPERCELLS IN THE EARLY STAGES...BUT WITH SIGNIFICANT DYNAMICAL FORCING AND A LINEAR FOCUS...THE STORMS WILL EVENTUALLY LINE OUT. JUST NOT SURE IF THAT WILL HAPPEN CLOSER TO THE OHIO RIVER...OR CLOSER TO OUR SOUTHEAST COUNTIES. TORNADOES AND LARGE HAIL WILL BE THE MAIN THREATS WITH THE DISCREET CELLS THROUGH MID EVENING. THE DAMAGING WIND THREAT WILL INCREASE AS IT LINES OUT OVER OUR EASTERN AREAS. HOWEVER...THERE WILL STILL BE SOME TORNADO THREAT EVEN AFTER THE LINE DEVELOPS. ANOTHER DIMENSION TO THIS EVENT WILL BE WITH HEAVY RAINFALL... ESPECIALLY AFTER THE LINE DEVELOPS AND THE PRECIP BECOMES MORE WIDESPREAD. HOWEVER...THINKING NOW IS THAT THE PROGRESSIVE NATURE OF THE SYSTEM SHOULD PRECLUDE WIDESPREAD FLOODING. THUS...WILL NOT ISSUE FLOOD WATCH WITH THIS PACKAGE. WILL MENTION HEAVY RAINFALL IN THE GRIDS AND TEXT PRODUCTS THOUGH. THE RAINS WILL ALSO LIKELY AGGRAVATE THE ONGOING RIVER FLOODING ALONG THE OHIO/MISSISSIPPI RIVERS. WINDS WILL KICK BACK TO THE WEST OR SOUTHWEST QUICKLY MONDAY...WITH THE MAIN STORM SYSTEM STILL OFF TO THE NORTHWEST. WILL KEEP SOME LOW POPS FROM TUESDAY INTO WEDNESDAY AS THE REMNANTS OF THE MAIN STORM SYSTEM MOVE THROUGH THE REGION. MOISTURE AND INSTABILITY WILL BE LACKING...HOWEVER...WITH SOME COLD AIR ALOFT...A FEW STORMS MAY BECOME STRONG. TEMPERATURES WILL BE PLEASANTLY COOL IN THE 50S AT NIGHT AND HIGHS WILL RANGE FROM 75 TO 80 THROUGH MUCH OF NEXT WEEK. THE FORECAST WILL BE DRY AFTER WEDNESDAY...WITH A MODEST WARMING TREND TOWARD NEXT WEEKEND. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE MO...NONE IL...NONE IN...NONE && MEFFERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT SUN MAY 30 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-311000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 500 AM CDT SUN MAY 30 2004 ...HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT OVER MOST OF SOUTHERN ILLINOIS...SOUTHEAST MISSOURI AND EXTREME WESTERN KENTUCKY... ...MODERATE RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT FOR THE REST OF THE QUAD STATE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT WEST OF A LINE EXTENDING FROM FAIRFIELD ILLINOIS TO PADUCAH KENTUCKY TO HICKMAN KENTUCKY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE REMAINDER OF THE QUAD STATE REGION LATE THIS AFTERNOON AND TONIGHT. A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED THIS AFTERNOON AND TONIGHT...WITH THE POSSIBILITY OF VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES. SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH TODAY WILL CAUSE ROUGH BOATING CONDITIONS ON AREA LAKES. THOSE OPERATING SMALL CRAFTS SHOULD BE ESPECIALLY CAUTIOUS...AND BE PREPARED TO DEAL WITH WHITE CAP CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 530 AM CDT SUN MAY 30 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-301800- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL- WILLIAMSON IL- 530 AM CDT SUN MAY 30 2004 ...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE LATER THIS AFTERNOON AND TONIGHT... A SIGNIFICANT AND WIDESPREAD SEVERE WEATHER EVENT IS SHAPING UP ACROSS THE QUAD STATE REGION. THE EVENT SHOULD BEGIN LATER THIS AFTERNOON OVER MISSOURI AND ILLINOIS...THEN CONTINUE EASTWARD INTO KENTUCKY AND INDIANA TONIGHT. THE SEVERE STORMS WILL FIRE IN RESPONSE TO AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT COLLIDING WITH VERY MOIST AND UNSTABLE AIR OVER THE SOUTHERN PLAINS AND MID MISSISSIPPI VALLEY. THE POSSIBILITY EXISTS FOR THE DEVELOPMENT OF DISCREET TORNADIC THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. THE INDIVIDUAL STORMS SHOULD EVOLVE INTO A LINE OF STORMS THIS EVENING ALONG AND JUST AHEAD OF THE ADVANCING COLD FRONT. THESE STORMS WILL ALSO HAVE THE POTENTIAL OF PRODUCING VERY LARGE HAIL...DAMAGING WIND GUSTS...AND A FEW TORNADOES. THIS IS A POTENTIALLY DANGEROUS SITUATION AND SHOULD NOT BE TAKEN LIGHTLY. PERSONS ACROSS THE QUAD STATE SHOULD CLOSELY MONITOR NOAA WEATHER RADIO AND THEIR FAVORITE MEDIA SOURCE FOR THE ISSUANCE OF ANY WATCHES OR WARNINGS. BE PREPARED TO SEEK SHELTER SHOULD CONDITIONS WARRANT. MEFFERT
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398407, 5398408, 5398409, 5398410.